Alert archive / Missouri / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 252, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 16, 2025, 6:40 PM CDT for Butler County, New Madrid County, Stoddard County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 6:40 PM CDT (23:40 UTC)
- Expired
- May 16, 2025, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Destructive
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Butler County, MO, New Madrid County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:43 PM CDT | TSTM WND GST 59 | 1 Wsw Ash Hill, MO | Mesonet station UP918 1.4 W Ash Hill (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:58 AM CDT | Tornado Watch | SPC | 8 hr |
| May 16, 2:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2582 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 17.2
The text
As transmitted.
062
WUUS53 KPAH 162340
SVRPAH
MOC023-143-207-170030-
/O.NEW.KPAH.SV.W.0252.250516T2340Z-250517T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
640 PM CDT Fri May 16 2025
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
North central New Madrid County in southeastern Missouri...
Northeastern Butler County in southeastern Missouri...
Southern Stoddard County in southeastern Missouri...
* Until 730 PM CDT.
* At 639 PM CDT, a severe thunderstorm was located over Fisk, or 10
miles east of Poplar Bluff, moving east at 45 mph.
THIS IS A DESTRUCTIVE STORM FOR SOUTH OF ROMBAUER.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Dexter, Bloomfield, Morehouse, Essex, Fisk, Canalou, Dudley, Baker,
Penermon, and Rombauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 1000 PM CDT
for southeastern Missouri.
&&
LAT...LON 3669 9032 3689 9034 3697 8972 3695 8972
3694 8970 3668 8968
TIME...MOT...LOC 2339Z 268DEG 38KT 3679 9023
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
DW1 follow-up statement
684
WWUS53 KPAH 162356
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
656 PM CDT Fri May 16 2025
MOC023-143-207-170030-
/O.CON.KPAH.SV.W.0252.000000T0000Z-250517T0030Z/
New Madrid MO-Butler MO-Stoddard MO-
656 PM CDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL NEW MADRID...EAST CENTRAL BUTLER AND SOUTHERN
STODDARD COUNTIES...
At 656 PM CDT, a severe thunderstorm was located over Dexter, moving
east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Dexter, Bloomfield, Morehouse, Essex, Canalou, Dudley, Baker, and
Penermon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 1000 PM CDT
for southeastern Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 9023 3684 9018 3696 8978 3697 8972
3695 8972 3694 8970 3668 8968
TIME...MOT...LOC 2356Z 268DEG 38KT 3680 9000
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:26 PM CDT, 14 minutes earlier. Its key messages:
- A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
- More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 6:26 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Paducah KY 626 PM CDT Fri May 16 2025 .KEY MESSAGES... - A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized. - More stormy weather returns early next week with severe weather potential again Tuesday. && .DISCUSSION... Issued at 1148 AM CDT Fri May 16 2025 As the atmosphere recovers from early day thunderstorms, all indications are that by mid afternoon, we will again be primed and ready for severe storms to develop. Our thermodynamics remain charged, with 3500-4500 J/KG2 expected ahead of the approaching system. It brings with it the right entrance region of an upper level jet, while the low levels start cranking too...deep layer shear remains largely 50-60 KTS thru the event. The incoming CAM models all paint some discrete development as early as 19 or 20Z, with more elements becoming linear with time thereafter. There is some play between about half of the modeling suggesting an area of low pressure developing with a warm and cold sector on the mesoscale or smaller, while the other half are more discrete with perhaps two line segments moving across the area. STP still goes up to about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on average, we're concerned at the high end potential for significant tornadoes/damaging wind, not to mention the large hail threat. Residual boundaries laid out already or in the pm convective atmosphere may further complicate these layouts, but it appears that regardless of that, or it even muting that somewhat, we'll have an active and very dangerous afternoon- evening to come. Ultimately we may see the convection line out with intense wind gusts in excess of 70 mph as it sweeps across the area by late evening. In addition to the aforementioned hazards, we'll also see an inherent risk of flooding from very heavy rain, but it should be more localized. We get a short-lived pause thereafter, CWA-glancing activity not withstanding, that carries us thru the first half of the weekend, before the pattern turns more active the back half of the weekend and leading into next week. That's when our next best chance of strong storms comes in by/for Day5 (Tuesday), but many elements will have to come together between now and then for us to have higher confidence precision in the 15% blanket SPC has overtop most of the PAH FA for now. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 626 PM CDT Fri May 16 2025 Several large supercell storms will continue quickly east this evening, and may eventually grow into a line over west Kentucky later this evening. KMVN should already be out of the woods, and KCGI will be close at 00Z. It should be done at KPAH and KOWB by 03Z. Wind gusts over 50kts, large hail, and tornadoes are all potential hazards. Ahead of the storms south winds will gust 20-25kts. Winds will eventually settle down under 10kts overnight as they shift to the west southwest. West winds will gust 15-25kt for much of the day Saturday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DH AVIATION...DRS
Hazardous weather outlook, May 16, 11:17 AM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1117 AM CDT Fri May 16 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A significant and dangerous severe weather outbreak is still anticipated this afternoon and evening. Supercells are expected to form into an intense line of storms late in the afternoon and early this evening. Strong tornadoes, widespread and locally intense damaging winds, and very large hail, will be possible. Very heavy rain may cause localized flooding. Frequent deadly lightning will accompany strong storms as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms return to the forecast early next week, with Tuesday offering the next best chance for strong to potentially severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated later today into tonight.
In the hours before
Local storm report, May 16, 6:12 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
612 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail Cambria 37.78N 89.12W
05/16/2025 M1.75 Inch Williamson IL Trained Spotter
&&
bmSpecial weather statement, May 16, 6:12 PM CDT, 28 minutes before
Special Weather Statement National Weather Service PADUCAH KY 612 PM CDT Fri May 16 2025 ILZ085>094-KYZ001>017-021-022-MOZ110>112-114-170200- Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander- Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Muhlenberg-Todd-Stoddard-Scott- Mississippi-New Madrid- Including the cities of Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Greenville, Elkton, Bloomfield, Sikeston, Charleston, and New Madrid 612 PM CDT Fri May 16 2025 ...Dangerous Severe Thunderstorms Moving through the Area this Evening... Several intense supercell thunderstorms are occuring across southeast Missouri, southern Illinois and western Kentucky as of 6 pm. Any of these storms will be capable of producing very large hail to tennis ball size, wind gusts to 80 mph and a few tornadoes. If your area receives a warning this evening, please take them seriously and be near a sturdy shelter. The severe weather threat is expected to move out of the area by midnight.
Local storm report, May 16, 6:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
616 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail Royalton 37.88N 89.11W
05/16/2025 E1.00 Inch Franklin IL Public
Report from mPING: Quarter (1.00 in.).
&&
bmLocal storm report, May 16, 6:24 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
624 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Tornado 3 NNW Creal Springs 37.66N 88.85W
05/16/2025 Williamson IL Law Enforcement
reported tornado on the ground.
&&
bmLocal storm report, May 16, 6:33 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
633 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Hail 3 NW Cape Girardeau 37.33N 89.59W
05/16/2025 M0.50 Inch Cape Girardeau MO Public
Report from mPING: Half-inch (0.50 in.).
&&
bmLocal storm report, May 16, 6:40 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
640 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tornado 1 S Morley 37.03N 89.61W
05/16/2025 Scott MO Trained Spotter
tornado on ground.
&&
bmThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:22 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 38 min |
| May 16, 4:53 AM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 52 min |
| May 16, 5:23 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 52 min |
| May 16, 6:20 AM CDT | Severe Thunderstorm Warning | PAH | Butler, New Madrid, Stoddard | 40 min |
| May 16, 6:26 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 49 min |
| May 16, 6:47 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 43 min |
| May 16, 7:35 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 40 min |
| May 16, 2:05 PM CDT | Tornado Warning | PAH | Carter, Wayne | 55 min |
| May 16, 2:41 PM CDT | Tornado Warning | PAH | Bollinger, Carter, Stoddard, Wayne | 64 min |
| May 16, 2:45 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 30 min |
| May 16, 2:59 PM CDT | Tornado Warning | PAH | Bollinger, Wayne | 31 min |
| May 16, 3:21 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard, Wayne | 54 min |
| May 16, 3:29 PM CDT | Tornado Warning | PAH | Bollinger | 33 min |
| May 16, 3:49 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau | 41 min |
| May 16, 3:57 PM CDT | Tornado Warning | PAH | Mississippi, Scott, Stoddard | 48 min |
| May 16, 4:01 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 20 min |
| May 16, 4:16 PM CDT | Tornado Warning | PAH | Cape Girardeau | 17 min |
| May 16, 4:27 PM CDT | Tornado Warning | PAH | Mississippi | 48 min |
| May 16, 5:09 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Carter, Wayne | 51 min |
| May 16, 5:12 PM CDT | Tornado Warning | PAH | Perry | 23 min |
| May 16, 5:24 PM CDT | Tornado Warning | PAH | Perry | 36 min |
| May 16, 5:27 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 48 min |
| May 16, 5:33 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 42 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Stoddard, Wayne | 45 min |
| May 16, 5:49 PM CDT | Tornado Warning | PAH | Perry | 41 min |
| May 16, 5:56 PM CDT | Tornado Warning | PAH | Bollinger, Stoddard, Wayne | 25 min |
| May 16, 5:59 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley | 46 min |
| May 16, 6:15 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 45 min |
| May 16, 6:17 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 43 min |
| May 16, 6:35 PM CDT | Tornado Warning | PAH | Butler, New Madrid, Stoddard | 40 min |
| May 16, 6:45 PM CDT | Tornado Warning | PAH | Mississippi, Scott | 45 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.